Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 29, 2012, 11:15 AM CDT for Caldwell County, Daviess County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2012, 11:15 AM CDT (16:15 UTC)
- Expired
- Mar 29, 2012, 11:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Caldwell County, MO, Daviess County, MO
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1633 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS53 KEAX 291615
SVREAX
MOC025-061-291645-
/O.NEW.KEAX.SV.W.0015.120329T1615Z-120329T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 AM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
SOUTHERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 1145 AM CDT
* AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTH OF HAMILTON...AND MOVING EAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
GALLATIN...HAMILTON...BRECKENRIDGE AND LOCK SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3990 9376 3962 9376 3961 9376 3975 9419
3995 9412
TIME...MOT...LOC 1616Z 290DEG 20KT 3982 9401
WIND...HAIL <50MPH 1.00IN
$$
CUTTER2 follow-up statements
767 WWUS53 KEAX 291634 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1134 AM CDT THU MAR 29 2012 MOC025-061-291645- /O.CON.KEAX.SV.W.0015.000000T0000Z-120329T1645Z/ CALDWELL MO-DAVIESS MO- 1134 AM CDT THU MAR 29 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN DAVIESS AND NORTHEASTERN CALDWELL COUNTIES UNTIL 1145 AM CDT... AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF BRECKENRIDGE...OR 6 MILES NORTHEAST OF HAMILTON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... BRECKENRIDGE AND LOCK SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3993 9399 3990 9376 3961 9376 3971 9405 TIME...MOT...LOC 1634Z 290DEG 20KT 3979 9389 WIND...HAIL <50MPH 1.00IN $$ CUTTER
574 WWUS53 KEAX 291646 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1146 AM CDT THU MAR 29 2012 MOC025-061-291656- /O.EXP.KEAX.SV.W.0015.000000T0000Z-120329T1645Z/ CALDWELL MO-DAVIESS MO- 1146 AM CDT THU MAR 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIESS AND NORTHEASTERN CALDWELL COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3993 9399 3990 9376 3961 9376 3971 9405 TIME...MOT...LOC 1634Z 290DEG 20KT 3979 9389 $$ CUTTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:31 AM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Mar 29, 6:31 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 631 AM CDT Thu Mar 29 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Initial axis of mostly sub-severe convection has largely exited the region of broad 300-305K isentropic ascent and diminished. A secondary area of renewed convection over NE KS into west central MO remains well correlated to an area of continued deep moisture convergence and modest 850mb frontogenesis along the nose of a modest 30-35 knot low level jet. Expect scattered showers/storms to continue to percolate along/north of this elevated boundary (Topeka-Kansas City-Sedalia) for the balance of the overnight hours as a reservoir of modest instability of 1000-1500 J/kg MUCAPE persists. Do not anticipate this activity will gain any stronger foothold than what we had earlier in the evening. With a lingering eye on the immediate short term, the focus shifts to the potential for a more robust episode of thunderstorms later this afternoon and evening. Early morning water vapor imagery shows deepening moisture spreading across MT/WY in association with a broad mid level trough that will eject into the Central Plains later this afternoon. Effective surface boundary, forced southward by earlier convection, stretched roughly from Salina KS to Clinton at 06Z. This boundary is expected to mix rapidly northward today, as a weak surface low develops beneath the region of greatest mid level height falls, riding northeast across Kansas. Ahead of this wave, southerly winds and strong daytime heating should collectively co-locate a narrow heat/moist axis from eastern KS into northwest MO, with leading edge of large scale lift and surface forcing along the Pacific trough leading to surface based initiation around 22Z. A substantially greater severe weather threat appears to exist across NE KS/NW MO where the heat/moist axes intersect the approaching triple point, providing a juxtaposition of strong instability and backed low level flow along the retreating warm front. Substantial low level CAPE and enlarged clockwise low level wind profiles would suggest at least some tornadic potential in this region through early evening. Further southwest along the boundary, a slightly stronger cap and weaker surface convergence would tend to keep storms more scattered, but steep mid-level lapse rates and maintenance of a veering wind profile with sufficient speed shear should once again provide an environment that would support supercells with large hail. Unlike this past evening, activity in eastern Kansas will actually move, with some possibility for upscale growth into western MO as the mid level trough arrives during the evening hours, providing synoptic scale lift as storm-based cold pools strengthen. Thus, the threat of severe weather, while appreciably higher over the NW CWA, will exist for most of the forecast area through at least 06Z. In addition, deepening column moisture will yield precipitable H2O values approaching 1.5" in a narrow axis ahead of the mid level trough. This will provide the potential for locally heavy rainfall, which may become a concern given convection ongoing and already reduced flash flood guidance from episodic rainfall last week. Looking ahead, in the wake of this system, yet another short round of unseasonably strong shortwave riding will build across the region over the weekend, with April Fools continuing the Spring kick off with yet another 80 degree day. As is stands, MCI is running 13.7 degrees above normal for March (average temp 57.2 degrees), and this number should continue to swell with readings some 15-20 degrees above normal for the remaining 3 days of the month. The record warmest March of 58.3 degrees set in 1910 looks to be in jeopardy of being tied or broken. Will not belabor the extended portion of the forecast given ongoing weather concerns, but it is looking increasingly likely that a deep, but progressive southern stream storm will impact the region Monday into early Tuesday, providing cooler temperatures and a high likelihood of rain during the period. With the primary jet branch still locked across Canada, I do not see any remote potential of nighttime temperatures anywhere freezing and in fact, it looks like significant mid level ridging will return by later next week. Bookbinder && .AVIATION... For 12Z TAFs ... the showers and thunderstorms that moved through overnight have progressed east of the TAF sites, resulting in dry conditions expected through the daytime hours. A stalled frontal boundary over west central Missouri will lift northward later this morning, resulting in winds veering to the south by this afternoon. As winds shift to the south, they will increase in speed, gusting upwards of 20-25mph. With a low pressure system progressing into the region, a cold front will track eastward over the TAF sites this evening. This advancing system will be the focus for another round of showers and thunderstorms across the TAF sites, with precipitation likely moving in by early this evening. Some of these thunderstorms could become strong to severe. This activity should move east of the TAF sites during the early overnight hours. Towards the end of the TAF period, could see a chance for some patchy fog to develop with the added moisture present and winds becoming fairly light. ACH && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Mar 29, 5:41 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 541 AM CDT THU MAR 29 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 541 AM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WERE ONGOING NORTH OF THE MISSOURI RIVER EARLY THIS MORNING...AND WILL CONTINUE TO AFFECT MUCH OF NORTHERN MISSOURI BEFORE DISSIPATING TOWARD MIDDAY. SMALL HAIL MAY ACCOMPANY A FEW STORMS...BUT THIS ACTIVITY IS EXPECTED TO REMAIN WELL BELOW SEVERE LIMITS. OTHERWISE...A WARM AND HUMID AIRMASS WILL ONCE AGAIN SPREAD ACROSS EASTERN KANSAS AND WESTERN MISSOURI TODAY...SETTING THE STAGE FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS AFTER 4 PM AS AN AREA OF LOW PRESSURE AND A SURFACE DRYLINE ACT ON A STRONGLY UNSTABLE AIRMASS. CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...INCLUDING LARGE HAIL POSSIBLY EXCEEDING 2 INCHES IN DIAMETER AND WINDS GUSTS GREATER THAN 60 MPH. THERE IS ALSO A LOWER RISK POSSIBILITY FOR A TORNADO ALONG THE MISSOURI AND KANSAS STATE LINE. THUNDERSTORMS...INCLUDING THE THREAT OF SEVERE WEATHER...WILL THEN MOVE INTO WESTERN MISSOURI THIS EVENING WITH ACTIVITY EXPECTED TO WEAKEN AFTER MIDNIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...ALTHOUGH THE THREAT OF SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS...AND ACROSS MUCH OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI INTO THE EVENING HOURS. BOOKBINDER
In the hours before
Special weather statement, Mar 29, 9:49 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT THU MAR 29 2012
MOZ013-291515-
DE KALB MO-
949 AM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 1015
AM CDT...
AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION STAR...OR 13 MILES NORTHWEST OF
MAYSVILLE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FAIRPORT AND WEATHERBY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4004 9423 4003 9421 3987 9421 3992 9461
4004 9461 4004 9451
TIME...MOT...LOC 1449Z 268DEG 23KT 3999 9456
CDBSpecial weather statement, Mar 29, 10:19 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1019 AM CDT THU MAR 29 2012 MOZ004-013-014-291600- DAVIESS MO-DE KALB MO-GENTRY MO- 1019 AM CDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...NORTHERN DEKALB AND WESTERN DAVIESS COUNTIES UNTIL 1100 AM CDT... AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF KING CITY...OR 10 MILES NORTHWEST OF MAYSVILLE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAYSVILLE...PATTONSBURG...FAIRPORT...WEATHERBY...SANTA ROSA... WINSTON...ALTAMONT AND JAMESON. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 62 AND 78. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4008 9398 3984 9400 3990 9460 4008 9459 TIME...MOT...LOC 1519Z 273DEG 20KT 3998 9447 CUTTER
Local storm report, Mar 29, 10:42 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 AM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL AMITY 39.87N 94.43W
03/29/2012 E0.75 INCH DEKALB MO CO-OP OBSERVER
THE HAIL LASTED ABOUT 5 MINUTES.
&&
CDBLocal storm report, Mar 29, 10:59 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 AM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM HAIL KING CITY 40.05N 94.52W
03/29/2012 E0.75 INCH GENTRY MO CO-OP OBSERVER
&&
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:49 PM CDT | Special Weather Statement | EAX | Ray | 41 min |
| Mar 28, 8:51 PM CDT | Special Weather Statement | EAX | Clay | 39 min |
| Mar 28, 9:18 PM CDT | Special Weather Statement | EAX | Cooper | 42 min |
| Mar 28, 9:44 PM CDT | Special Weather Statement | EAX | Cooper | 31 min |
| Mar 28, 9:52 PM CDT | Special Weather Statement | EAX | Platte | 23 min |
| Mar 28, 9:59 PM CDT | Special Weather Statement | EAX | Saline | 31 min |
| Mar 28, 10:03 PM CDT | Special Weather Statement | EAX | Jackson | 27 min |
| Mar 28, 10:16 PM CDT | Special Weather Statement | EAX | Cooper | 29 min |
| Mar 28, 10:23 PM CDT | Special Weather Statement | EAX | Buchanan | 37 min |
| Mar 28, 10:25 PM CDT | Special Weather Statement | EAX | Clay | 35 min |
| Mar 28, 10:29 PM CDT | Special Weather Statement | EAX | Johnson | 31 min |
| Mar 28, 10:44 PM CDT | Special Weather Statement | EAX | Henry | 31 min |
| Mar 28, 11:02 PM CDT | Special Weather Statement | EAX | Platte | 28 min |
| Mar 28, 11:06 PM CDT | Special Weather Statement | EAX | Ray | 24 min |
| Mar 28, 11:11 PM CDT | Special Weather Statement | EAX | Johnson | 34 min |
| Mar 28, 11:26 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
| Mar 29, 8:07 AM CDT | River Flood Warning | EAX | Cooper | 7 hr |
| Mar 29, 8:27 AM CDT | River Flood Warning | EAX | Cooper, Saline | 28 hr |
| Mar 29, 9:49 AM CDT | Special Weather Statement | EAX | DeKalb | 26 min |
| Mar 29, 10:08 AM CDT | River Flood Warning | EAX | Platte | 3 days |
| Mar 29, 10:08 AM CDT | River Flood Warning | EAX | Platte | 3 days |
| Mar 29, 10:19 AM CDT | Special Weather Statement | EAX | DeKalb | 41 min |
| Mar 29, 10:48 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb | 27 min |
| Mar 29, 11:33 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 27 min |
| Mar 29, 11:57 AM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| Mar 29, 12:04 PM CDT | Special Weather Statement | EAX | Clinton | 41 min |
| Mar 29, 12:12 PM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| Mar 29, 12:22 PM CDT | Special Weather Statement | EAX | Chariton | 38 min |
| Mar 29, 2:01 PM CDT | River Flood Warning | EAX | Buchanan | 63 hr |
| Mar 29, 6:46 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.